Dr. Daniel Fisher presented to the U.S. Food and Drug Administration Neurological Devices Panel examining the reclassification of electroconvulsive therapy (ECT) devices on January 27, 2011. These are his remarks as published in the public record of the meeting.
I represent a national mental health consumer organization, to answer an earlier question, the National Coalition for Mental Health Recovery, which represents millions of mental health consumers. I do not have any financial relationship with the manufacturers of ECT devices.
I base my testimony on my practice as a board certified psychiatrist, my neurochemical research at National Institute of Mental Health, and my 19 years of directing a federally funded technical assistance center, the National Empowerment Center.
I’m appalled that the FDA is considering downgrading ECT devices from Class III to Class II, the same classification as a wheelchair. In my expert opinion, and that of a recent review of ECT literature by Drs. Reed and Mentel (ph.), any short-term gain of ECT is offset by its risks. I recommend, one, ECT devices continue to be designated as Class III; two, that their use be suspended until meaningful long-term efficacy and minimal risk of memory loss, cognitive deficits, brain damage, and mortality are independently demonstrated by premarket approval.
Two of my cases illustrate some of the negative aspects of ECT.
I saw a 19-year-old young man in an outpatient clinic. He suffered from major depression, was slow to respond to Prozac. He was admitted to an inpatient facility where the psychiatrist immediately started a series of eight ECT treatments. Upon discharge, his depression had slightly lifted, but he could no longer recognize his friends. He was so distraught over the side effects of ECT that he hung himself.
This case points out that ECT not only does not decrease suicidality but can actually increase it, and there are, by the way, much more extensive validation of this in my testimony that I submitted.
Case B, in my capacity as a consultant, I learned that a 51-year- old woman was experiencing memory loss and confusion which intensified once a month. Belatedly, she acknowledged that she was given monthly outpatient ECT. She had been threatened with rehospitalization by her doctor if she disclosed. She wanted to stop the ECT and, in my presence, was able to tell her doctor that she wanted to leave his care. She did so, was successfully switched to an antidepressant with fewer side effects. The case illustrates that ECT causes cognitive defects and memory loss.